Alert archive / California / Flash Flood Warnings in 1996

Flash Flood Warning 10, NWS San Diego, CA

September 9, 1996San Diego County, California

NWS San Diego, CA issued this flash flood warning at Sep 9, 1996, 4:13 PM PDT for San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 1996, 4:13 PM PDT (23:13 UTC)
Expired
Sep 9, 1996, 6:15 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 1996-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 1996-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-736 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAN 092317
FFWSAN
CAC073-100115-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
413 PM PDT MON SEP 9 1996
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  615 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST CALIFORNIA
 
   ...EAST CENTRAL SAN DIEGO COUNTY
 
DOPPLER RADAR INDICATED A STRONG THUNDERSOTORM WITH HEAVY RAIN WAS
OCCURRING ABOUT FIVE MILES NORTHEAST OF AGUA CALIENTE. RADAR ESTIMATES
SHOWED ABOUT 2 INCHES OF RAIN HAS FALLEN IN ONE HOUR. THE THUNDERSTORM
WAS OVER THE VALLECITO MOUNTAINS AND IT WAS ALMOST STATIONARY OR MOVING
SLIGHTLY TO THE SOUTH. THE MAIN DRY WASHES AFFECTED ARE FISH CREEK...
ALMA CREEK AND HARPER CANYON. THE THUNDERSTORM AND FLASH FLOODING IS
EXPECTED TO DECREASE WITHIN TWO HOURS.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
WHITLOW/DANDREA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 1:22 PM PDT, 2 hours 51 minutes earlier.

Area forecast discussion, Sep 9, 1:22 PM PDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT MON SEP 09 1996

MT CLOUDS NOT BUILDING AS QUICKLY TODAY. COULD BE DUE TO A WARMER...DRIER
NKX SOUNDING THIS MORNING. THE INVERSION AT 9K FT IS SIGNIFICANT. BUT
LATEST AVN STILL BRINGS MOIST ADVECTION AT 700 MB THIS PM...AND ONCE CAP
IS BROKEN...COULD SEE ISOLATED STRONG TSTRMS. AVN SHOWS DRY ADVECTION
FROM SOUTH AND SOUTHWEST TUE PM AS FLOW AROUND 500 MB HIGH DRAGS MOISTURE
TOWARDS VEGAS...AND GENERATES SUBSIDENCE OVER SCALIF. SO INCLINED END MT
TSTRM CHANCE AFTER TODAY. 72 HR INDICATES THE PACIFIC TROF IS FOR REAL AND
WILL BRING COOLING AS EARLY AS WED...582 VBG.

SAN UU 070/080 069/078 069 140000
SGX UU 064/085 063/084 064 140000
RAL UU 063/098 063/096 063 140000
L35 BB 045/075 044/073 045 143000
PSP BB 077/106 076/105 075 143000

MACKECHNIE

In the hours before

Special weather statement, Sep 9, 1:45 PM PDT, 2 hours 28 minutes before
CAZ013-018-100000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
145 PM PDT MON SEP 9 1996

...AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...

THE 130 PM DOPPLER RADAR AND SATELLITE IMAGERY INDICATED THUNDERSTORMS
OVER THE MOUNTAINS ABOUT 10 MILES SOUTHEAST OF BOULEVARD NEAR THE
MEXICAN BORDER.  THERE WAS ALSO A THUNDERSTORM NEAR MOUNT LAGUNA.
THE STORMS ARE MOVING NORTHEAST AT ABOUT 10 MPH. THE THUNDERSTORMS WILL
BECOME MORE NUMEROUS LATER IN THE AFTERNOON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.  MOVE TO
HIGHER GROUND.

SMALL
Special weather statement, Sep 9, 3:34 PM PDT, 39 minutes before
CAZ013-018-100100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 PM PDT MON SEP 9 1996

...THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...

THE 330 PM DOPPLER RADAR AND SATELLITE IMAGERY INDICATED THUNDERSTORMS
WERE MOVING EAST AND INTO THE DESERTS WITH THE MAIN THUNDERSTORMS NEAR
BORREGO SPRINGS AND OCOTILLO WELLS. THERE WERE STILL SOME THUNDERSTORMS
OVER THE MOUNTAINS. STRONGER THUNDERSTORMS WERE SOUTH OF THE BORDER OVER
THE
 NORTHERN BAJA MOUNTAINS AND CURRENTLY THEY WERE NOT A THREAT TO MOVE
INTO THE AREA. THE THUNDERSTORMS ARE EXPECTED TO DIE OUT BEFORE SUNSET.

WHITLOW

Nearby

Flash Flood Warnings in California, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.